Alert archive / Virginia / Tornado Warnings in 2008
Tornado Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jun 3, 2008, 8:49 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2008, 8:49 PM EDT (00:49 UTC)
- Expired
- Jun 3, 2008, 9:14 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Campbell County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 601 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KRNK 040048
TORRNK
VAC019-031-515-040130-
/O.NEW.KRNK.TO.W.0020.080604T0049Z-080604T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT TUE JUN 3 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* TORNADO WARNING FOR...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
EXTREME WEST CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA
CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 930 PM EDT
* AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO OVER THAXTON...OR OVER MONTVALE...MOVING SOUTHEAST AT 49
MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL BEDFORD COUNTY
RURAL EASTERN BEDFORD COUNTY
RURAL SOUTHEASTERN BEDFORD COUNTY
RURAL WESTERN CAMPBELL COUNTY
THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.
LAT...LON 3737 7925 3722 7934 3722 7935 3715 7938
3714 7941 3733 7975 3746 7964 3745 7958
3747 7957
TIME...MOT...LOC 0049Z 303DEG 42KT 3735 7957
$$
MWS1 follow-up statement
000
WWUS51 KRNK 040114
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
914 PM EDT TUE JUN 3 2008
VAC019-031-515-040124-
/O.CAN.KRNK.TO.W.0020.000000T0000Z-080604T0130Z/
CITY OF BEDFORD VA-CAMPBELL VA-BEDFORD VA-
914 PM EDT TUE JUN 3 2008
...THE TORNADO WARNING FOR CENTRAL BEDFORD...WEST CENTRAL CAMPBELL
AND CITY OF BEDFORD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
LAT...LON 3737 7925 3722 7934 3722 7935 3715 7938
3714 7941 3733 7975 3746 7964 3745 7958
3747 7957
TIME...MOT...LOC 0114Z 303DEG 42KT 3719 7927
$$
MWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 3, 6:55 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 3, 6:55 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 655 PM EDT TUE JUN 3 2008 .SYNOPSIS... AS HIGH PRESSURE MOVES OFF OF THE ATLANTIC COAST TONIGHT...LOW PRESSURE MOVING ALONG A FRONT ACROSS THE OHIO VALLEY WILL PUSH SOUTH INTO WEST VIRGINIA AND NORTHERN VIRGINIA WEDNESDAY NIGHT. FOR THE END OF THE WORK WEEK...HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD OVER THE REGION. THIS WILL RESULT IN VERY WARM TEMPERATURES IN MANY AREAS. && .NEAR TERM /THROUGH WEDNESDAY/... THIS EVENING...APPEARS THAT SHOWERS AND SCATTERED THUNDER WILL PERSIST BEYOND 00Z. RADAR AND SATELLITE IMAGERY DEPICT BAND OF CONVECTION(DECAYING MCS) CROSSING INTO THE NW SECTIONS OF THE FORECAST AREA AT 23Z. THIS CONVECTION SHOULD CONTINUE TO WEAKEN AS IT MOVES IT A RAIN COOLED STABLE AIR MASS. HAVE ADJUSTED OR EXTENDED CATEGORICAL POPS INTO THE LATE EVENING HOURS THEN RESUME TREND OF DECREASING POPS TO CHANCE/SLIGHT CHANCE OVERNIGHT. -WSS OTHERWISE ON WEDNESDAY...WITH THE COLD FRONT PUSHING SOUTH...LIFT AGAIN INCREASES PARTICULARLY WEDNESDAY AFTERNOON. CURRENTLY...THE NORTHERN HALF OF THE FORECAST AREA IS FORECAST BY SPC TO BE UNDER A SLIGHT RISK OF SEVERE WEATHER...WHICH SEEMS TO MAKE SENSE GIVEN THE INSTABILITY FORECAST BY THE GFS...UP TO 2000J/KG ON THE WESTERN SLOPES OF WEST VIRGINIA WITH LOWER VALUES IN THE PIEDMONT. EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS NORTH AND NORTHWEST...MORE SCATTERED IN MUCH OF THE PIEDMONT...BEFORE DIURNAL COOLING AND THE BEGINNING OF RIDGING BUILDING NORTH RESULTS IN DIMINISHING CHANCES FOR SHOWERS AS INSTABILITY FALLS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... ONCE THE INSTABILITY WANES OVERNIGHT WEDNESDAY AS RIDGING STARTS TO BUILD IN...CHANCES FOR MUCH MORE THAN ISOLATED SHOWERS AND THUNDERSTORMS DIMINISH. GENERAL SUBSIDENCE BECOMES FAIRLY STRONG FOR THE END OF THE WORK WEEK AS HIGH PRESSURE BUILDS IN AT THE SURFACE AND ALOFT...WITH A 5920M 500MB HIGH BASICALLY DIRECTLY OVERHEAD BY 12Z FRIDAY. DRY CONDITIONS ARE CURRENTLY ANTICIPATED FRIDAY...BUT THE MAIN STORY WILL BE WARMING TEMPERATURES. HIGHS BOTH DAYS IN MANY LOCATIONS IN THE PIEDMONT SHOULD BE AT OR NEAR 95 DEGREES. HEAT INDICES SHOULD AT LEAST BE IN THE UPPER 90S IN THE WARMER EAST AND SOUTHEAST ZONES...AND WILL HAVE TO WATCH DEW POINTS OVER THE NEXT DAY OR TWO AS HEAT INDICES COULD END UP BEING JUST A BIT HIGHER. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AFTER A WARM START TO THE WEEKEND...RIDGING ALOFT GRADUALLY MOVES EAST. THIS WILL RESULT IN GRADUALLY LOWERING THICKNESSES...MAKING MAXES LOWER THAN WHAT THEY SHOULD BE FOR THE END OF THE WEEK INTO SATURDAY. STILL...THE RIDGE IS CLOSE ENOUGH TO KEEP LOW PRESSURE AND ANY STRONG FRONT AT BAY...WITH AT MOST CHANCE POPS FOR SHOWERS AND THUNDERSTORMS DURING THIS PERIOD AND PARTICULARLY OVER HIGHER TERRAIN. AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE WESTERN GREAT LAKES EARLY NEXT WEEK A COLD FRONT MOVES EAST...BUT WEAKENS AS IT HITS THE STRONG MID- AND UPPER-LEVEL RIDGE. FOR NOW...JUST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON THE SEVENTH DAY SEEMS PRUDENT. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... MESOSCALE CONVECTIVE COMPLEX NOW PUSHING FROM KY INTO WV AND WRN VA HAS SHOWN A WEAKENING TREND THE LAST FEW HOURS...HOWEVER ALL TAF SITES STAND A CHANCE FOR A THUNDERSTORM OVER THE NEXT FEW HOURS...AND A VCTS HAS BEEN INCLUDED IN THE PREVAILING GROUP. OVERALL CIGS SHOULD DROP TO MVFR WITH THUNDERSTORMS NEARBY... ALTHOUGH BRIEF IFR CONDITIONS LASTING LESS THAN A HALF HOUR ARE POSSIBLE AT ALL SITES AS THIS AREA OF SHOWERS/STORMS PASSES BY. WE SHOULD SEE AN END TO PRIMARY PRECIP CHANCES THIS EVENING BASED ON CURRENT TIMING AND EXTRAPOLATION OF MCC. FORECAST SOUNDINGS GENERALLY SUPPORT CIGS LOWERING TO MVFR OVERNIGHT...ALTHOUGH WITH WINDS EXPECTED TO STAY UP ABOVE 6 KTS OVERNIGHT...WE SHOULD NOT SEE TOO MUCH IN THE WAY OF FOG...MVFR AT WORST. AN OVERNIGHT MESOSCALE CONVECTIVE COMPLEX EITHER OVER OR JUST NORTH OF THE TAF SITES APPEARS LIKELY AS WE SIT ON THE NORTHEAST SIDE OF THE LOW LEVEL THETA-E RIDGE WITH A 45 KT LOW LEVEL JET NOSING IN FROM THE WEST. LATER TAFS MAY NEED TO REFLECT THIS CHANCE IF IT MATERIALIZES. THE COLUMN DRIES SHORTLY AFTER SUNRISE...SO EXPECT A TREND UP TO VFR CONDITIONS BY 12-14Z WEDNESDAY MORNING. CONVECTIVE ACTIVITY WILL TAPER OFF SOMEWHAT THURSDAY AND FRIDAY UNDER VERY WARM HIGH PRESSURE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DJF NEAR TERM...WSS/DJF SHORT TERM...DJF LONG TERM...DJF/BLAES AVIATION...GIH/DJF
Hazardous weather outlook, Jun 3, 4:03 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 403 PM EDT TUE JUN 3 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 403 PM EDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON THROUGH THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS MAY ONCE AGAIN BE STRONG LATER WEDNESDAY...AS A COLD FRONT SINKS SLOWLY SOUTH. THURSDAY THROUGH SATURDAY...HEAT INDICES WILL BE IN THE MID 90S TO NEAR 100 DEGREES ESPECIALLY OVER THE PIEDMONT. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS FROM THE HEAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY. DJF
In the hours before
Local storm report, Jun 3, 5:09 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG DANBURY 36.41N 80.21W
06/03/2008 STOKES NC FIRE DEPT/RESCUE
1 TREE DOWN ON MAIN STREET IN DANBURY.
&&
JBLAESSpecial weather statement, Jun 3, 5:43 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC 543 PM EDT TUE JUN 3 2008 VAZ011-018-WVZ042>044-032245- CRAIG-GILES-MERCER-MONROE-SUMMERS- 543 PM EDT TUE JUN 3 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF SUMMERS...MONROE...MERCER...CRAIG AND GILES COUNTIES THROUGH 645 PM EDT... AT 543 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER JUMPING BRANCH...OR ABOUT OVER HINTON...MOVING EAST AT 37 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BUCK AROUND 550 PM EDT...INDIAN MILLS AROUND 555 PM EDT...RED SULPHUR SPRINGS AROUND 600 PM EDT... WAYSIDE AROUND 605 PM EDT...RAINES CORNER AROUND 610 PM EDT...ZENITH AROUND 620 PM EDT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS COULD BE TOSSED AROUND. WSS
Special weather statement, Jun 3, 5:45 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT TUE JUN 3 2008 WVZ043-044-032245- MONROE WV-SUMMERS WV- 545 PM EDT TUE JUN 3 2008 AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HINTON...OR ABOUT OVER BLUESTONE STATE PARK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR INDIAN MILLS AND BALLENGEE AT 555 PM EDT...WAYSIDE AND RED SULPHUR SPRINGS AT 600 PM EDT...RAINES CORNER AND LINDSIDE AT 610 PM EDT AND NEAR UNION AND LAUREL BRANCH BY 620 PM EDT. EXPECT LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL..AND WIND GUSTS TO AROUND 35 MPH AS THIS STORM PASSES. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. WERT
Special weather statement, Jun 3, 6:47 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 647 PM EDT TUE JUN 3 2008 VAZ019-020-WVZ042>045-040000- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS... BLUEFIELD...HINTON...UNION...LEWISBURG 647 PM EDT TUE JUN 3 2008 A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE EAST AT 30 MPH THROUGH SOUTHEASTERN WEST VIRGINIA AND INTO THE ALLEGHANY HIGHLANDS OF WESTERN VIRGINIA BEFORE 730 PM EDT. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN THAT MAY PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO 40 MPH. VAZ014-018-022>024-034-035-045>047-040000- MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM- INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...NEW CASTLE... SALEM...FINCASTLE...LEXINGTON...BEDFORD...AMHERST...LYNCHBURG... APPOMATTOX 647 PM EDT TUE JUN 3 2008 A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THE MID EVENING HOURS ALONG A BROAD LINE EXTENDING FROM NORTH OF BLACKSBURG EAST THROUGH ROANOKE...BEDFORD...LYNCHBURG AND BUCKINGHAM. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN THAT MAY PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO 40 MPH. WERT
Local storm report, Jun 3, 7:28 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ROANOKE 37.28N 79.96W
06/03/2008 E1.00 INCH CITY OF ROANOKE VA AMATEUR RADIO
ADJACENT TO ROANOKE AIRPORT
0716 PM HAIL ROANOKE 37.28N 79.96W
06/03/2008 E0.75 INCH CITY OF ROANOKE VA LAW ENFORCEMENT
NEAR DOWNTOWN ROANOKE
&&
WERTLocal storm report, Jun 3, 7:39 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 NE ROANOKE 37.29N 79.95W
06/03/2008 E1.00 INCH CITY OF ROANOKE VA TRAINED SPOTTER
NICKEL TO QUARTER HAIL
&&
WERTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:19 PM EDT | Tornado Warning | RNK | Bedford, Campbell, Charlotte, Halifax, Pittsylvania | 56 min |
| Jun 3, 9:09 PM EDT | Tornado Warning | RNK | Appomattox, Campbell, Charlotte, Halifax | 52 min |
| Jun 4, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 54 min |
| Jun 4, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 36 min |
| Jun 4, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 90 min |
| Jun 4, 6:34 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 41 min |
| Jun 4, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 41 min |
Nearby
Tornado Warnings in Virginia, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.